Hail, Cloud
- When
- May 22, 2:10 AM CST to 2:11 AM CST
- Where
- Cloud County, 0.69 mi S of Clyde
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.590, -97.400
During the early morning hours of May 22nd a line of thunderstorms moved through central KS causing very isolated large hail. As the line moved into far northeast KS it was able to produce wind damage to power poles and an outbuilding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
During the early morning hours of May 22nd a line of thunderstorms moved through central KS causing very isolated large hail. As the line moved into far northeast KS it was able to produce wind damage to power poles and an outbuilding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 21, 10:57 PM CST, 3 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1157 PM CDT Wed May 21 2014 .UPDATE... Issued at 1152 PM CDT WED MAY 21 2014 Short range models continue to slow convective development across north central and northeast KS and have thus delayed POPs and thunderstorm chances overnight. Still a wide variety of convective development possibilities from the various short range models and have not modified forecast beyond tonight due to uncertainty. && ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Thursday) Issued at 311 PM CDT WED MAY 21 2014 Latest surface analysis shows surface trough extending northeast from a low over the Texas Panhandle to near Topeka then into northwest Missouri. Dew points have increased to around 66 degrees to the south of the boundary in east central Kansas. Cu field has developed along and to the north of the boundary. Convergence was still weak and capping remains in place as CIN values range from 100 to 200 J/kg at 20Z. 0-6km shear of 40 to 50 kts over the CWA and shear is forecast to decrease some overnight to around 30 to 40 kts. Cape was running around 2000-2500 J/kg at late afternoon. If cap is able to be overcome then isolated thunderstorms could develop and could become severe with hail and and wind the main Hazards. Have left small chances for thunderstorms from late afternoon and into the early evening hours. There does not seem to be any weak waves that would set anything off. The HRRR and the new 18Z NAM develop some convection this evening along the frontal boundary and in area of 850 mb convergence and theta advection. Have increase chances after 03Z. The next area to watch remains convection moving off the High Plains and/or developing across south central Kansas. Models are showing that good moisture transport will focus into central Kansas by 06Z then veering into northeast Kansas by 12Z with the increase of the low level jet. Corfidi vectors suggest an eastward movement to any MCS that would develop out in western Kansas. Precipitable water values increase to around 1.5 inches along I-70 overnight. Isolated hail and strong winds will be possible with the MCS as it moves across the state. Thursday, there still could be some morning convection which will leave outflow boundaries across the area along with the frontal boundary. Shear is not as strong as today generally in the 20 to 30 kt range and is less favorable for supercells. There is a wave that was moving across New Mexico this afternoon that is progged to be moving into central Kansas on Thursday. Will continue to keep chance pops going for now. Lows tonight will range from the lower 60s along the Nebraska border to the upper 60s across east central Kansas. Highs Thursday will range from the mid 70s in far northeast Kansas to the mid 80s in east central Kansas. .LONG TERM...(Thursday Night through Wednesday) Issued at 311 PM CDT WED MAY 21 2014 The surface front will sag south again Thursday night in wake of the shortwave trough that will round the upper ridge during the day Thursday. Proximity of the boundary along with 925-850mb 20-30kt flow moving atop the sfc-850mb boundary could lead to sct thunderstorms overnight into early Friday. Some low chcs for pops again Friday although the upper ridge over the area and better low level focus across western KS suggests chcs are minimal this far east. Another upper wave will move across the region Friday night into Saturday so that should bring better chcs for scattered thunderstorms. The main upper low will drift into the region Sunday and Monday. It would appear that Sunday night into Monday would bring the higher rain chcs as the upper low approaches the area given we will lack a low level focus both days. The upper low will finally depart Tuesday so precip chcs will diminish then with a dry weather expected by mid to late week. && .AVIATION...(For the 06Z TAFs through 06Z Thursday Night) Issued at 1152 PM CDT WED MAY 21 2014 Have delayed thunderstorm chances for TAF sites by a couple hours due to slower development and movement of upper system. Beyond the chances for convection tonight into Thur morning, would expect another round to develop late afternoon or evening. VFR conditions are expected outside of thundersorms. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GDP SHORT TERM...53 LONG TERM...Omitt AVIATION...GDP
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 102 AM CDT THU MAY 22 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-230615- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 102 AM CDT THU MAY 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. A CLUSTER OF STRONG THUNDERSTORMS CURRENTLY OVER NORTHERN KANSAS IS EXPECTED TO IMPACT PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS AFTER 2 AM...CONTINUING EASTWARD THROUGH EARLY THURSDAY MORNING. A FEW EMBEDDED STORMS COULD BE SEVERE ESPECIALLY FOR AREAS ALONG AND NORTH OF INTERSTATE 70. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY HAZARDS WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA FROM THURSDAY THROUGH TUESDAY. INCREASED POTENTIAL FOR LOCALIZED FLASH FLOODING IS POSSIBLE...PARTICULARLY BY THE WEEKEND INTO EARLY NEXT WEEK. WHILE A FEW STRONG STORMS WILL BE POSSIBLE ON ANY GIVEN DAY...THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED DURING THE EARLY MORNING HOURS TODAY ALTHOUGH CONFIDENCE IS LOW.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
221 AM CDT THU MAY 22 2014
KSZ008-020-034-220800-
CLOUD-OTTAWA-REPUBLIC-
221 AM CDT THU MAY 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC...NORTHERN OTTAWA AND
CLOUD COUNTIES...
THROUGH 300 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT
45 MPH ACROSS PORTIONS OF REPUBLIC...NORTHERN OTTAWA AND CLOUD
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE
STORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS
AROUND 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
COURTLAND...JAMESTOWN...ADA...GLASCO...REPUBLIC...NORWAY...SCANDIA...
DELPHOS...CONCORDIA...CONCORDIA AIRPORT...BELLEVILLE...MUNDEN...
AURORA...NARKA...MILTONVALE...CUBA...CLYDE AND AGENDA.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 4001 9764 4000 9737 3921 9738 3912 9793
4000 9794
TIME...MOT...LOC 0721Z 258DEG 37KT 3986 9801 3959 9796
3919 9804SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
256 AM CDT THU MAY 22 2014
KSZ008>010-020>022-034-220845-
CLAY-CLOUD-MARSHALL-OTTAWA-REPUBLIC-RILEY-WASHINGTON-
256 AM CDT THU MAY 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY...REPUBLIC...
NORTHERN OTTAWA...WESTERN MARSHALL...CLAY...CLOUD AND WASHINGTON
COUNTIES...
THROUGH 345 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT
45 MPH ACROSS PORTIONS OF NORTHWESTERN RILEY...REPUBLIC...NORTHERN
OTTAWA...WESTERN MARSHALL...CLAY...CLOUD AND WASHINGTON COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE
CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS AROUND 50 MPH
AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
AGENDA...CLYDE...CUBA...VINING...NARKA...CLIFTON...IDANA...MAHASKA...
MORGANVILLE...HADDAM...OAK HILL...PALMER...CLAY CENTER...
MORROWVILLE...LINN...GREEN...WASHINGTON...GREENLEAF...WAKEFIELD...
HOLLENBURG...BARNES...HANOVER...LEONARDVILLE...RANDOLPH...
WATERVILLE...RILEY AND BREMEN.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 4001 9681 3975 9672 3948 9668 3946 9669
3945 9672 3942 9672 3922 9689 3922 9696
3920 9696 3917 9786 3937 9782 4000 9787
TIME...MOT...LOC 0755Z 263DEG 43KT 3992 9759 3968 9749
3939 9745 3922 9763The Topeka radar (KTWX), 120 km away, was scanning. The volume nearest the first event began at 08:08 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Wind caused power poles to come down.
Wind caused a roof to lift up and shift an outbuilding. Also half inch hail was falling.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513076, 513077, 513078.